Colorado, 2003

Hail and Damaging Wind in Colorado, August 18, 2003

August 18, 2003 · NWS BOU · 6 events in 4 counties and zones

5 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Aug 18, 1:20 AM MST, 10 hours 57 minutes earlier.

Area forecast discussion, Aug 18, 1:20 AM MST, 10 hours 57 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
220 AM MDT MON AUG 18 2003

SHORT TERM DISCUSSION...WATER VAPOR PICTURES SHOWING UPPER LOW
DROPPING SOUTHWARD ACROSS WRN WY. ONE PIECE OF ENERGY MOVING ACROSS
NRN MOUNTAINS WITH QUITE A BIT OF SHOWER ACTIVITY CONTINUING ATTM.
PRECIP HAVING A HARD TIME TRANSLATING TO LOWER ELEVATIONS...BUT
APPEARS ENOUGH FORCING AND WEAK UPSLOPE FLOW TO ALLOW SOME SCT LIGHT
EARLY MORNING SHOWERS...ESP NEAR THE FOOTHILLS FROM BOULDER
NORTHWARD. ANOTHER AREA OF SHOWERS ALSO CONTINUES ALONG A LINE FROM
LINCOLN COUNTY AND STRETCHING THRU FAR NERN CO ALONG AN EXISTING
FRONTAL BOUNDARY. MODELS ARE FAIRLY CONSISTENT IN MOVING THE SLOW
LOW ACROSS SRN WY DURING THE NEXT 24 HOURS. 06Z MESOETA EVEN COOLER
THAN PREV RUN WITH 700MB TEMPS DOWN TO 8C DURING THE AFTN. WOW...WE
MAY NOT EVEN MAKE IT TO 80 DEGREES TODAY AT DEN DESPITE THE LOW LVL
COOLING AND HIGHER LOW LVL STABILITY...THE COOLING ALOFT WITH THE
LOW SHOULD BE ENUF FOR HIGH ENOUGH LAPSE RATES FOR THUNDERSTORMS.
MOST STORMS SHOULD BE UNDER SEVERE LIMITS. HOWEVER MID LVL FLOW
INCREASES TO 30-35KT FROM THE SW THIS AFTERNOON WITH CAPES AROUND
1000J/KG. MAYBE JUST A SLIGHT CHANCE FOR MARGINAL SEVERE HAIL AND
GUSTY WINDS.  MAIN CHANGES TO ZONES WILL BE TO REMOVE EVENING AND
AFTERNOON WORDINGS AS PRECIP MAY FALL MORNINGS AND OVERNITES WITH
THE SLOW MOVEMENT OF LOW. WILL ALSO TAKE TEMPS DOWN A BIT AS WELL
WITH COOLING AND CONSIDERABLE CLOUD COVER EXPECTED IN MOUNTAINS/ADJ
AREAS. ENTREKIN

LONG TERM DISCUSSION...TUESDAY AND TUESDAY NIGHT...A SLOW MOVING
PACIFIC STORM SYSTEM WILL MAKE ITS WAY OVR SRN WY AND NRN CO.  THE
MDLS MOVE THE UPPER LOW FM SCNTRL WY AT 12Z TUESDAY TO THE NEBRASKA
PANHANDLE BY 00Z WED...A DRIER NWLY FLOW SHUD DVLP OVRNGT TUESDAY.
THE AMS WILL BE MOIST AND UNSTABLE.  THE MESOETA INTERACTIVE
SOUNDINGS SHOW PW VALUES CLOSE TO AN INCH WITH CAPES RANGING FROM
1100-1400 J/KG. LITTLE IF ANY CIN AS WELL.  DIRECTIONAL SHEAR MAY BE
ENUF TO PRODUCE A FEW STG STORMS. ALTHOUGH AMS WILL BE COOLER WITH
HIGHS IN THE LOWER 80S...AFTN HEATING COUPLED DYNAMIC LIFT
ASSOCIATED WITH THE UPPER TROF SHUD BE ENUF TO WARRANT SCT POPS ACRS
MUCH OF THE CWA ON TUESDAY.  AS FOR WEDNESDAY...THE UPPER LEVEL
RIDGE OVER THE DESERT SOUTHWEST STARTS TO REAMPLIFY.  A WEAK SYSTEM
IS PROGGED TO MOVE THRU THE NRN ROCKIES...BUT THIS SHOULD HAVE
LITTLE IF ANY IMPACT ON NERN CO.  WL MAINTAIN ISOLD POPS JUST FOR
THE MTN ZONES ON WEDNESDAY.  LATEST AVN CONTINUES TO SHOW A BROAD
UPPER LEVEL RIDGE OVR CO THRU THE END OF THE WEEK.  IT DOES SHOW
SOME WEAK DISTURBANCES TRAPPED UNDER THE RIDGE WHICH MAY ALLOW FOR
DEEP CONVECTION OVER THE PLAINS.  TOO EARLY TO TELL IF THIS WILL
OCCUR SO WL KEEP WARM AND DRY FCST GOING.  ENUF MSTR TRAPPED UNDER
THE RIDGE HOWEVER TO MAINTAIN A SLIGHT CHANCE OF AFTN AND EVNG
THUNDERSTORMS IN THE MTNS EACH DAY.  COOPER

.DEN...NONE.
Hazardous weather outlook, Aug 18, 10:00 AM MST, 2 hours 17 minutes before
COZ030>051-191200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1100 AM MDT MON AUG 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL QUICKLY DEVELOP AND SPREAD ACROSS THE
MOUNTAINS THROUGH THE NOON HOUR AND ACROSS THE PLAINS OF NORTHEAST
COLORADO BETWEEN 1 AND 4 PM.  WIND SHEAR HAS INCREASED ACROSS THE
AREA...SO ONE OR TWO SUPERCELL THUNDERSTORMS MAY DEVELOP BY MID
AFTERNOON ACROSS THE PLAINS.  THE BIGGEST THREAT FROM THE STORMS
TODAY WILL BE LARGE HAIL...ALTHOUGH ISOLATED DAMAGING WIND GUSTS CAN
ALSO BE ANTICIPATED.

THE AMOUNT OF MOISTURE IN THE ATMOSPHERE HAS ALSO INCREASED...SO
HEAVY RAIN WILL OCCUR WITH THE STRONGER STORMS.  THIS MAY PRODUCE
FLOODING PROBLEMS IN URBAN LOCATIONS AS WELL AS THE BURN AREAS IN
THE FOOTHILLS.

AN UNSEASONABLY STRONG UPPER LEVEL LOW PRESSURE SYSTEM MOVING ALONG
THE WYOMING AND COLORADO BORDER WILL BE RESPONSIBLE FOR THE
THUNDERSTORMS...SOME OF WHICH WILL LINGER PAST MIDNIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

TUESDAY...THE TROUGH OF LOW PRESSURE IS EXPECTED TO MOVE NORTHEAST
INTO THE DAKOTAS.  HOWEVER...ABUNDANT MID AND HIGH LEVEL MOISTURE
WILL REMAIN...PARTICULARLY ACROSS THE NORTHEAST CORNER OF THE
STATE.  WEST TO NORTHWEST WINDS ALOFT WILL INCREASE OVER THE AREA
WHICH WILL CREATE SOME SHEAR IN THE ATMOSPHERE DURING THE
AFTERNOON.  AS A RESULT...THERE WILL BE A CHANCE OF SEVERE
THUNDERSTORMS...MAINLY EAST OF AKRON.

AFTER TUESDAY...A MUCH DRIER AND WARMER WEATHER PATTERN WILL BECOME
ESTABLISHED ACROSS THE STATE AS HIGH PRESSURE REBUILDS ACROSS THE
SOUTHWEST.  ONLY ISOLATED AFTERNOON SHOWERS AND THUNDERSTORMS ARE
EXPECTED IN THE MOUNTAINS...OTHERWISE CONDITIONS WILL REMAIN DRY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED OVER THE FRONT RANGE METRO AREAS
AND EASTERN PLAINS BY 1 PM.

BARJENBRUCH/046

The radar

The Cheyenne radar (KCYS), 91 km away, was scanning. The volume nearest the first event began at 19:18 UTC.

Open the radar archive at this moment

Event by event

5 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Larimer

When
August 18, 12:17 PM MST
Where
Larimer County, 2 mi NE of Glen Haven
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.467, -105.400

Hail, Arapahoe

When
August 18, 12:38 PM MST
Where
Arapahoe County, Aurora Cherry Creek
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.633, -104.800

Hail, Douglas

When
August 18, 12:40 PM MST
Where
Douglas County, 8 mi NE of Sedalia
Measured
2.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.517, -104.867

Hail, Arapahoe

When
August 18, 1:05 PM MST
Where
Arapahoe County, 9 mi SE of Aurora Cherry Creek
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.533, -104.683

Hail, Washington

When
August 18, 3:20 PM MST
Where
Washington County, Last Chance
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.733, -103.583

Thunderstorm Wind, Washington

When
August 18, 4:00 PM MST
Where
Washington County, Anton
Measured
78 kt (90 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
39.750, -103.217

Intense thunderstorm winds knocked a semi-trailer on its side.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2003Every state in 2003This day in weather historyWarnings in Colorado, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5374069, 5374068, 5374067, 5374066, 5374065, 5374064.